Oklahoma, 2008

Drought in Oklahoma, June 15 to 30, 2008

June 15 to 30, 2008 · NWS OUN · 2 events in 2 counties and zones

Although much of Oklahoma reported above average rainfall totals, northwest Oklahoma remained dry. As a result, D2 drought set in over a small area of Harper and Ellis counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Although much of Oklahoma reported above average rainfall totals, northwest Oklahoma remained dry. As a result, D2 drought set in over a small area of Harper and Ellis counties. The wheat harvest was minimal, and some farmers were forced to sell off their cattle. The drought caused Gov. Brad Henry today send a letter to U.S. Secretary of Agriculture Ed Schafer requesting disaster assistance for farmers and ranchers. Luckily in this area, the rains returned, albeit a little late, to northwest Oklahoma, prompting officials to lower the drought monitor to D1 and then D0. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 2:02 PM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 14, 2:02 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT SAT JUN 14 2008

.DISCUSSION...
WEAK FRONTAL BOUNDARY EXTENDING NORTHWEST TO SOUTHEAST ACROSS
FAR WESTERN OKLAHOMA INTO PORTIONS OF WESTERN NORTH TEXAS EXPECTED
TO REMAIN NEARLY STATIONARY OR SHIFT SLIGHTLY NORTHWARD LATE THIS
AFTERNOON AND EVENING. OUTFLOW BOUNDARY EVIDENT ON SATELLITE WILL
CONTINUE A WESTWARD SURGE THROUGH THE LATE AFTERNOON...AND WHEN IT
BECOMES COINCIDENT WITH WEAK FRONT OVER WESTERN NORTH TEXAS AND
FAR SOUTHWEST OKLAHOMA...COULD ALLOW ENOUGH CONVERGENCE TO
INITIATE ISOLATED OR SCATTERED STORMS. LOW POPS WILL BE KEPT OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO EARLY EVENING FOR
THIS POSSIBILITY...AND WITH CAPES ESTIMATED IN THE 3-4K RANGE...
WE WILL EXPECT STORMS TO REACH SEVERE LEVELS. DESTRUCTIVE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY CONCERNS AS LOW LEVEL SHEAR IS
NOT ALL THAT IMPRESSIVE AND SPREADS ARE WELL INTO THE 30 DEGREES
RANGE.

MORE PROBABLE WILL BE CAPROCK/HIGHER TERRAIN CONVECTION TO OUR
WEST THAT MAY CONSOLIDATE INTO A COMPLEX LATE TONIGHT. EAST AND
SOUTHEAST PROGRESSION WOULD KEEP THE GREATEST CONCERN FOR MCS
ACTIVITY OVER WEST-CENTRAL OKLAHOMA...DOWN INTO WESTERN NORTH
TEXAS LATE TONIGHT. MODELS ARE NOT ALL THAT EXCITED ABOUT
CONTINUED PROGRESS OF ANY MCS...BUT GIVEN MID-LEVEL S/WV MOVING
OUT OF COLORADO THIS EVENING...STRONG LOW-LEVEL JET...AND WEAK
SURFACE BOUNDARY OVER THE REGION...WILL KEEP MODERATE-CHANCE AND
SLIGHT CHANCE POPS GOING THROUGH THE NIGHT. THIS WILL BE MONITORED
AND UPDATED AS NEEDED THIS EVENING.

MORE SUBSTANTIAL FRONTAL BOUNDARY STILL PROGD TO SURGE INTO THE
REGION LATE SUNDAY AND SUNDAY NIGHT...AND POPS WILL BE CONTINUED
WITH THIS FEATURE. THIS BOUNDARY STALLS AND STAYS A WEATHER
CONTRIBUTOR OVER OKLAHOMA AND NORTH TEXAS WELL INTO THE MIDDLE OF
THE WEEK. IN ADDITION TO PROVIDING FOCUS FOR DIURNAL ACTIVITY NEAR
BOUNDARY...BAROCLINIC/MOISTURE AXIS WILL ALSO BE A FAVORED TRACK
FOR ANY THUNDERSTORM COMPLEX THAT FORMS TO OUR NORTHWEST AND DIVES
SOUTHEAST AT NIGHT. THIS IS EXPECTED TO BE A DAILY OCCURRENCE
ESPECIALLY ONCE WE GET INTO THE MONDAY NIGHT-WEDNESDAY NIGHT TIME-
FRAME.

MODELS INDICATE UPPER RIDGE AXIS SHIFTING FARTHER EASTWARD OVER
SOUTHERN PLAINS BY LATE IN THE WEEK...SHIFTING THE STORM TRACK TO
OUR NORTH AND EAST. LATE WEEK PERIODS WILL REMAIN DRY IN FORECAST
FOR THIS REASON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  96  70  91 /  20  20  20  30
HOBART OK         73 103  71  93 /  40  20  20  30
WICHITA FALLS TX  76 100  74  97 /  30  20  10  20
GAGE OK           69  99  64  85 /  30  10  20  20
PONCA CITY OK     71  93  68  85 /  20  30  40  20
DURANT OK         71  94  72  92 /  20  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/11

In the hours before

Special weather statement, Jun 14, 9:49 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT JUN 14 2008

TXZ085-150415-
WILBARGER TX-
1049 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR  WILBARGER COUNTY. STRONG
WINDS BEING GENERATED BY WEAKENING THUNDERSTORMS WILL LIKELY GUST TO
NEAR 50 MPH ACROSS PARTS OF WILBARGER COUNTY... GENERALLY NEAR AND
SOUTHWEST OF A LINE FROM VERNON TO GRAYBACK.
Special weather statement, Jun 14, 9:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT SAT JUN 14 2008

TXZ088-150415-
BAYLOR TX-
1059 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHWEST BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF RED SPRINGS AT
1059 PM CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL... HEAVY RAIN AND
WIND GUSTS TO NEAR 45 MPH WILL BE POSSIBLE AS THE STORMS MOVES
THROUGH THE SOUTHWEST PART OF BAYLOR COUNTY.

CJS
Local storm report, Jun 14, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             WICHITA FALLS           33.91N 98.50W
06/14/2008  E0.88 INCH       WICHITA            TX   AMATEUR RADIO

0520 PM     HAIL             HENRIETTA               33.82N 98.19W
06/14/2008  E0.88 INCH       CLAY               TX   EMERGENCY MNGR

0725 PM     HAIL             8 SW SHATTUCK           36.19N 99.98W
06/14/2008  E1.75 INCH       ELLIS              OK   PUBLIC

0730 PM     HAIL             2 S SHATTUCK            36.25N 99.88W
06/14/2008  E2.50 INCH       ELLIS              OK   EMERGENCY MNGR

            REPORTED BY SHATTUCK EMERGENCY MGT.

0743 PM     HAIL             4 S SHATTUCK            36.22N 99.88W
06/14/2008  E2.75 INCH       ELLIS              OK   EMERGENCY MNGR

            REPORTED BY SHATTUCK EMERG. MGT.

0745 PM     HAIL             5 S SHATTUCK            36.20N 99.88W
06/14/2008  E3.25 INCH       ELLIS              OK   EMERGENCY MNGR

            REPORTED BY SHATTUCK EMERG. MGT.

0805 PM     HAIL             6 SW DUKE               34.61N 99.65W
06/14/2008  E1.00 INCH       JACKSON            OK   PUBLIC

0810 PM     TSTM WND GST     3 W GOODLETT            34.33N 99.93W
06/14/2008  M59.00 MPH       HARDEMAN           TX   MESONET

            WEST TEXAS MESONET SITE

0825 PM     HAIL             8 W SHARON              36.28N 99.48W
06/14/2008  E1.75 INCH       WOODWARD           OK   PUBLIC

0827 PM     HAIL             2 N ALTUS               34.67N 99.33W
06/14/2008  E0.75 INCH       JACKSON            OK   AMATEUR RADIO

0830 PM     TSTM WND GST     QUANAH                  34.30N 99.74W
06/14/2008  E60.00 MPH       HARDEMAN           TX   FIRE DEPT/RESCUE

0830 PM     HAIL             QUANAH                  34.30N 99.74W
06/14/2008  E0.75 INCH       HARDEMAN           TX   FIRE DEPT/RESCUE

0833 PM     HAIL             ALTUS                   34.64N 99.33W
06/14/2008  E0.88 INCH       JACKSON            OK   AMATEUR RADIO

0836 PM     HAIL             ALTUS                   34.64N 99.33W
06/14/2008  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

0934 PM     TSTM WND GST     HARROLD                 34.08N 99.03W
06/14/2008  E70.00 MPH       WILBARGER          TX   PUBLIC

0939 PM     TSTM WND GST     8 S VERNON              34.04N 99.28W
06/14/2008  E60.00 MPH       WILBARGER          TX   PUBLIC

0943 PM     TSTM WND GST     1 E ELECTRA             34.03N 98.90W
06/14/2008  M64.00 MPH       WICHITA            TX   AMATEUR RADIO

1000 PM     TSTM WND GST     2 SE TRUSCOTT           33.73N 99.78W
06/14/2008  E60.00 MPH       KNOX               TX   CO-OP OBSERVER

1001 PM     TSTM WND GST     8 N MABELLE             33.79N 99.13W
06/14/2008  E75.00 MPH       BAYLOR             TX   PUBLIC

1020 PM     TSTM WND GST     4 N MABELLE             33.73N 99.13W
06/14/2008  E60.00 MPH       BAYLOR             TX   PUBLIC

&&

FM
Special weather statement, Jun 14, 10:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT SAT JUN 14 2008

TXZ084>090-150500-
WILBARGER TX-FOARD TX-WICHITA TX-CLAY TX-ARCHER TX-KNOX TX-BAYLOR TX-
1128 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
FOARD...KNOX...WICHITA AND WILBARGER COUNTIES.

AT 1128 PM A SMALL COMPLEX OF THUNDERSTORMS WAS LOCATED OVER
WESTERN NORTH TEXAS FROM BLUEGROVE TO ARCHER CITY TO SEYMOUR
AND BENJAMIN.  SMALL HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE AS
THE STORMS MOVE SOUTHEAST AND WEAKEN.  MOST OF THE RAIN SHOULD BE
SOUTH OF KNOX...BAYLOR...ARCHER AND CLAY COUNTIES BY 1230 AM.
Special weather statement, Jun 14, 11:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1218 AM CDT SUN JUN 15 2008

TXZ087>089-150545-
ARCHER TX-KNOX TX-BAYLOR TX-
1218 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND KNOX
COUNTIES.

AT 1218 AM CDT...RADAR INDICATED THUNDERSTORMS WERE WEAKENING OVER
SOUTHERN PARTS OF KNOX...BAYLOR AND ARCHER COUNTIES.  STRONG WIND
GUSTS TO 50 MPH MAY OCCUR ON THE NORTHERN EDGE OF THESE STORMS
OVER THE NEXT 30 TO 45 MINUTES.  AREAS FROM LAKE KICKAPOO TO MABELLE
AND SEYMOUR WILL LIKELY SEE THE STRONGEST WINDS.
Special weather statement, Jun 14, 11:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT SUN JUN 15 2008

TXZ087>089-150615-
ARCHER TX-KNOX TX-BAYLOR TX-
1250 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND KNOX
COUNTIES.

AN AREA OF DISSIPATING SHOWERS WAS LOCATED SOUTH OF A LINE FROM
MUNDAY... TO BOMARTON... TO WESTOVER AT 1250 AM CDT. AS THE SHOWERS
CONTINUE TO DISSIPATE... WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE
TO THE NORTH OF THE RAIN.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Harper

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Although much of the state of Oklahoma reported above average rainfall totals, the spring and early summer rainfalls did not materialize over far northwest Oklahoma. As a result, D2 drought set in over a small area of Harper and Ellis counties. The drought was not near as severe as the Oklahoma panhandle, but the sting was still felt by local farmers. The wheat harvest was minimal, and some farmers were forced to sell off their cattle. The drought caused Gov. Brad Henry today send a letter to U.S. Secretary of Agriculture Ed Schafer requesting disaster|assistance for farmers and ranchers. Luckily in this area, the rains returned, albeit a little late, to northwest Oklahoma, prompting officials to lower the drought monitor to D1 and then D0. Monetary damages were estimated.

Drought, Ellis

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Monetary damages were estimated.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121022, 121023.